Alert archive / Minnesota / Winter Storm Warnings in 2023
Winter Storm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm warning at Feb 21, 2023, 1:08 PM CST for Otter Tail County, Wadena County, Minnesota. It took effect at Feb 22, 2023, 3:00 PM CST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 1:08 PM CST (19:08 UTC)
- In effect from
- Feb 22, 2023, 3:00 PM CST
- Expired
- Feb 23, 2023, 12:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Grand Forks, ND
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm warning went out at Feb 21, 11:43 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 21, 11:43 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 AM CST Tue Feb 21 2023
.UPDATE...
Issued at 1006 AM CST Tue Feb 21 2023
As of mid morning, mostly quiet weather is currently being
observed across the forecast area. This looks to rapidly change
for some as a quick moving system moves out of central North
Dakota into southeastern North Dakota. Made some adjustments to
PoPs to decrease the northward potential of snow and increase the
potential across southeastern North Dakota into west central
Minnesota by early this afternoon. Leveraged the HREF heavily as
it seems to have a good hold on current conditions and trajectory
of this system. Otherwise, the forecast remains on track, but will
continue to monitor trends in snowfall as the system evolves.
UPDATE Issued at 713 AM CST Tue Feb 21 2023
Due to clear skies, calm winds, and fresh snow pack temperatures
dropped lower than forecast this morning, with some locations in
MN in the -20s. Surface winds are calm, so while occasional 20ft
winds are resulting in brief calculated wind chill values -25 to
-40 range the actual impacts are not in line with an
advisory/warning. I made adjustments to match current near term
trends otherwise the forecast is on track, with snow upstream
expected to spread into our area later this morning.
&&
.SHORT TERM...(Today through tonight)
Issued at 356 AM CST Tue Feb 21 2023
-The next round of winter travel impacts arrives later this morning,
with a period of moderate to locally heavy snow continuing into this
evening. Blowing snow impacts should be delayed until Wednesday
morning (see long term section).
-Wind chill impacts are likely, particularly later tonight ranging
from -25 to -45 across our CWA.
Early this morning: Northwest flow aloft is in place while the next
mid level impulse is organizing to the west in eastern Montana and
the far western Dakotas ahead of the larger system just now digging
into the Pacific Northwest. We are currently in a lull regarding
travel impacts early this morning, with surface ridging and calm
winds. Temperatures have dropped with sporadic wind chills being
reported in the -25 to -35 range, though due to the light nature
of the winds limiting the duration/coverage of these impacts (thus
have held off on Wind Chill Advisory issuance).
Regarding snow later this morning-evening: As the mid level wave
moves east snow should overspread our southern CWA during the later
part of the morning into the early afternoon west to east, with the
highest probs for 2"+ snowfall generally south of Hwy 200. Strongly
positive frontogenesis is advertised as the overrunning WAA interacts
with an elevated baroclinic zone as this passes, and this could
organize the snow into bands or at least convective clusters. We
already see this trend with radars in Montana upstream. HREF shows
30-40% probs of 1"/hr snowfall rates tracking along and south of the
I-94 corridor in ND and Hwy 10 corridor in MN. While probs for
highest snow accumulations favor locations further south, these
rates increase the likelihood of advisory impacts farther north and
there was an uptick in latest probs for 2"+ further north. Mesoscale
effects are always hard to fine tune regarding impacts, but the
signal for the slightly northerly shift is there. I added another
row of counties in including the Fargo/Moorhead metro to cover these
travel corridors. HREF/CAMs show this activity quickly transitioning
east during the afternoon and early evening, so there should be a
break in impacts starting during the evening west to east.
Regarding winds/temps: Winds during the snowfall should remain
less than 15 mph, so visibility reductions will be related to snow
rates. Long after the snow ends the gradient does begin to
increase (mainly after midnight) in our west-southwest. Based on
current forecast speeds/temperatures advisory type blowing snow
impacts could start after where they increase, but could be
delayed east. At the same time wind chill advisory and warning
impacts become likely across our entire CWA. Some further
adjustments will be needed for hazards starting during the
overnight period after this snow event, but that ties into
decisions related to the ongoing Winter Storm Watch (see long term
discussion).
.LONG TERM...(Wednesday through Monday)
Issued at 356 AM CST Tue Feb 21 2023
Overview:
A strong system continues to move through the plains and Great Lakes
bringing heavy snowfall accumulations to portions of the forecast
area. Impacts are expected for areas along and south of I-94 and
Highway 10 Wednesday through Thursday from heavy snowfall, near
blizzard conditions, and dangerous cold creating hazardous travel
conditions.
Wednesday - Thursday:
Strong transient system continues to affect southern portions of our
forecast area as early as Wednesday afternoon, with another band of
accumulating snow setting up for areas along and south of Highway
200. Guidance picks up on a sharp gradient in the heavy snow
accumulation and lighter amounts within the central valley into west
central MN. Winds are out of the northern allowing for the funneling
effect down the valley, increasing impacts not just for areas in
heavy snowfall, but for the Red River Valley itself. Winds have the
potential to gust up to 45mph in portions of the southern Red River
Valley and up to 40mph in the central and northern valley. Snow
recently fell in areas along Highway 2, and that snow is likely to
blow from the wind creating near blizzard conditions at times for
the central to northern Red River Valley. Blowing snow impacts north
of I-94 will likely be more in line with advisory level blowing
snow, but still something to be aware of.
Snowfall rates along I-94 and Hwy 10 and south could reach an inch
per hour as we head into Wednesday evening. This is higher in
likelihood for areas near the SD border towards central MN. Areas
that have high snowfall rates combined with strong winds are likely
to see near blizzard to potential blizzard conditions inside and
outside of urban centers. The chance of blizzard conditions
currently sit at 50-80% for the southern forecast area.
Total snow accumulations just for Wednesday night into Thursday
could reach up to 12 inches. Probabilities of seeing 8 inches or
more are 30-50% for areas along I-94 and Hwy 10 points south, while
the chance of 12+ inches is 10% or less for Grant county. Areas
between Hwy 200 and I-94 could see up to 6 inches (this amount is
more likely in areas just north of I-94), with up to an inch
possible north of Hwy 200.
When the 72 hour event is all said and done total snow accumulations
reach up to 2 inches along Highway 2 points north. Areas south of I-
94 towards the SD/west central MN could see up to a foot. Locally
higher amounts above a foot are possible especially near the SD
border and towards Grant County. Grant County could potentially see
the highest amounts, with probabilities of over a foot being 50-70%
for 72 hour snowfall. Conditions are expected to improve as we head
into late Thursday evening and into early Friday morning.
None the less, hazardous travel is expected Wednesday night through
Thursday afternoon from near blizzard to potential blizzard
conditions on top of the heavy snowfall. Have a winter survival kit
packed and stay on top of the latest develops on the system.
Dangerous cold:
As the strong upper level low moves east of the area cold air
funnels down from Canada, with wind chills likely dropping down into
the dangerous cold criteria. Eastern ND and into the valley portions
of NW MN could see wind chills drop below -40 Thursday through
Friday morning. Cold temps linger Friday afternoon into Saturday,
but wind chills improve with values below -30 possible during the
overnight hours. Temperatures slowly improve as we head into the
later weekend and early next week returning to near seasonal
averages.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM CST Tue Feb 21 2023
Generally VFR conditions are present across much of the region as
of this update. For all sites, excluding FAR, expecting this to
continue, with some possible brief dip down into MVFR. Otherwise,
winds gradually pick up tonight into Wednesday out of the north-
northwest. Regarding FAR, a band of moderate to heavy snow is
moving into southeastern North Dakota. This will continue to move
east-southeastward through the afternoon/evening hours, impacting
FAR. Upstream, we have seen visibility reduced down to 1/4 SM at
times within areas of heaviest falling snow. Expecting a rapid
deterioration in conditions at FAR as a result as this system
moves through this afternoon, with conditions improving by mid
evening as snowfall tapers off.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from late tonight through Thursday afternoon
for NDZ028>030-038-039-049-052-053.
Winter Weather Advisory until midnight CST tonight for NDZ038-
039-049-052-053.
MN...Winter Storm Watch from late tonight through Thursday afternoon
for MNZ002-003-022-027>032-040.
Winter Weather Advisory until midnight CST tonight for MNZ003-
027>032-040.
&&
UPDATE...Rick
SHORT TERM...DJR
LONG TERM...Spender/AK
AVIATION...RickHazardous weather outlook, Feb 21, 4:19 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 AM CST Tue Feb 21 2023 MNZ003-027>032-040-NDZ038-039-049-052-053-221030- Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 419 AM CST Tue Feb 21 2023 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight Winter travel impacts are expected late this morning through the evening as moderate to heavy snow moves along and south of the Interstate 94 corridor in ND and Highway 10 corridor in MN. Significant visibility reductions will be related to heavy snow rates as winds will be lower at the time of snowfall. Winds increase later tonight and may result in blowing snow impacts after the snow has ended, mainly in southeast ND. Hazardous wind chills 25 to 40 below are expected later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winter travel impacts are possible Wednesday morning through Thursday evening. Refer to the latest hazard statements for details. Hazardous wind chills are expected over much of the region Wednesday through Saturday. Greatest impacts will tend to be in the overnight and morning periods. .SPOTTER INFORMATION STATEMENT... Reports of snow, reduced visibility, and poor road conditions are appreciated. MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-221030- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 419 AM CST Tue Feb 21 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Minor winter travel impacts will be possible as light snow moves along and south of Highway 2. Winds increase later tonight and may result in blowing snow impacts after the snow has ended, mainly in eastern ND. Hazardous wind chills 25 to 40 below are expected later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winter travel impacts are possible Wednesday morning through Thursday evening. Refer to the latest hazard statements for details. Hazardous wind chills are expected over much of the region Wednesday through Saturday. Greatest impacts will tend to be in the overnight and morning periods. .SPOTTER INFORMATION STATEMENT... Reports of snow, reduced visibility, and poor road conditions are appreciated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 1:08 PM CST | Blizzard Warning | FGF | Clay, Grant, Norman, Otter Tail, Wilkin | 47 hr |
| Feb 21, 1:08 PM CST | Wind Chill Warning | FGF | Kittson, Marshall, Polk | 47 hr |
| Feb 21, 1:08 PM CST | Wind Chill Advisory | FGF | Beltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Norman and 4 more | 47 hr |
| Feb 21, 1:08 PM CST | Winter Weather Advisory | FGF | Clearwater, Hubbard, Mahnomen | 47 hr |
Nearby
Winter Storm Warnings in Minnesota, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.